California, 2020Wildfire in California, September 1 to 30, 2020
September 1 to 30, 2020 · NWS EKA · 1 event in 1 county or zone
Mainly dry fast moving thunderstorms moved north across portions of northwest California during August 16th and 17th. Several fires were ignited due to lightning.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $27 million
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Mainly dry fast moving thunderstorms moved north across portions of northwest California during August 16th and 17th. Several fires were ignited due to lightning. Those fires merged by late August resulting in one large fire complex which grew to over one million acres by October. The August Complex was the largest wildfire in California state history, and destroyed hundreds of structures in Trinity County during September.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Eureka, CA wrote its last area forecast discussion before the first event at Aug 31, 1:32 PM PST, 10 hours 28 minutes earlier.
Area forecast discussion, Aug 31, 1:32 PM PST, 10 hours 28 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
232 PM PDT Mon Aug 31 2020
.SYNOPSIS...Hot and dry weather will continue across inland
northwest California through the week. After some sun early in
the week, marine layer cloudiness will tend to expand along the
coast mid to late week. Otherwise, near-record high temperatures
will be possible Sunday into early next week.
&&
.DISCUSSION...An upper-level shortwave trough currently centered
over the Yellowstone region is forecast to progress southeast
across the inter-mountain west tonight. As that occurs, moderate
offshore winds will likely develop across the ridges of northwest
California, but impacts will be limited to locally elevated fire
weather conditions. Otherwise, a boundary layer eddy positioned
offshore from Mendocino County is forecast to move west as the
previously mentioned offshore wind regime develops. Model guidance
shows a similar eddy moving west from the Humboldt/Del Norte coast
tomorrow. As that occurs, southerly low-level winds will develop
along the coast and allow stratus currently located near the
Mendocino Coast to surge north along the Humboldt/Del Norte coast
during Tuesday afternoon. High temperatures will likely be limited
to the mid 60s for locations such as Eureka due to the afternoon
intrusion of cooler marine air.
Generally benign warm/dry weather is expected across the interior
this week. However, upper heights are forecast to build through
the week, with a ridge becoming centered over the western CONUS
late this week into early next week. An anomalously warm deep-
layer airmass is forecast to develop with the ridge, and will
favor near-record high temperatures Sunday into early next week.
Widespread heat-risk impacts will be possible across the region as
a result.
Garner
&&
.AVIATION...Clear, albeit somewhat hazy, skies will continue
along the Redwood Coast through the TAF period, where as the
Mendocino Coast will remain under the influence of stratus. MVFR
to VFR conditions will continue at both coastal terminals during
the next 24 hours. Winds will be gusty along the Humboldt and Del
Norte coasts this afternoon and early this evening, with winds
mostly diminishing by midnight. In addition, an offshore component
above the surface, around 1,000 feet or so, will yield some low-
level wind shear at both KCEC and KACV for at least portions of
the TAF period. Wildfire smoke remains prevalent across Lake and
Mendocino counties and in the vicinity of the Red Salmon Complex
early this afternoon. Expect anywhere from IFR to MVFR conditions
in these areas, with some localized spots of very poor visibility.
KUKI will continue to be impacted by areas of smoke for the
foreseeable future.
&&
.MARINE...Gales and steep, hazardous seas in the outer waters are
expected to persist through the evening hours and begin to
diminish overnight. Winds and seas are less extreme in the inner
waters, but seas will likely continue to propagate into the
northern inner waters over the next day or so. Though, winds and
seas near Point Saint George and Cape Mendocino will continue to
be hazardous through this evening and weaken tonight. Headlines
are in place for all zones except the southern inner waters, where
conditions are much more benign. The diminishing trend will
continue on Tuesday and conditions will be much more favorable
starting on Wednesday. Otherwise, a longer-period northwest swell
will move through the waters starting on Wednesday.
&&
.FIRE WEATHER...East-northeast winds gusting from 15 to 30 mph
are forecast to occur tonight across many exposed ridges in
northwest California. Humidity recoveries will be poor to moderate
above 1500 feet in portions of interior Del Norte county as well
as portions of southern and eastern Lake county. Thus, elevated to
locally critical fire weather conditions will be probable for
those areas. Otherwise, high temperatures will be in the 90s to
low 100s across interior valleys this week, with near-record high
temperatures possible Sunday into early next week.
Garner
&&
.EKA WATCHES/WARNINGS/ADVISORIES...
CA...None.
NORTHWEST CALIFORNIA COASTAL WATERS...Small Craft Advisory until
10 PM PDT this evening for PZZ450.
Gale Warning until 3 AM PDT Tuesday for PZZ470.
Hazardous Seas Warning until 10 PM PDT this evening for PZZ475.
&&
Visit us at https://www.weather.gov/eureka
Follow us on Facebook and Twitter at:
https://www.facebook.com/NWSEureka
https://www.twitter.com/NWSEureka
For forecast zone information
see the forecast zone map online:
https://www.weather.gov/images/eka/zonemap.pngHazardous weather outlook, Aug 31, 8:57 AM PST, 15 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Eureka CA
957 AM PDT Mon Aug 31 2020
CAZ101-103-104-106>113-011700-
Coastal Del Norte-Northern Humboldt Coast-Southwestern Humboldt-
Southern Humboldt Interior-Northern Trinity-Southern Trinity-
Mendocino Coast-Northwestern Mendocino Interior-
Northeastern Mendocino Interior-Southwestern Mendocino Interior-
Southeastern Mendocino Interior-
957 AM PDT Mon Aug 31 2020
This hazardous weather outlook is for northwest California.
.DAY ONE...Today and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
CAZ102-105-011700-
Del Norte Interior-Northern Humboldt Interior-
957 AM PDT Mon Aug 31 2020
...RED FLAG WARNING IN EFFECT UNTIL 11 AM PDT THIS MORNING...
This hazardous weather outlook is for northwest California.
.DAY ONE...Today and tonight.
A Red Flag Warning is currently in effect until 11 AM this morning.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
CAZ114-115-011700-
Northern Lake County-Southern Lake County-
957 AM PDT Mon Aug 31 2020
This hazardous weather outlook is for northwest California.
.DAY ONE...Today and tonight.
An air quality alert is in effect through Tuesday.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
An air quality alert is in effect through Tuesday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Wildfire, Southern Trinity
- When
- September 1, 12:00 AM PST to September 30, 12:00 AM PST
- Where
- Southern Trinity forecast zone
- Property damage
- $27 million
- Reported by
- Local Official
- Coordinates
- 40.651, -123.113 (the zone’s center; the record gives no point)
At least 302 structures were destroyed in southern Trinity County during September due to episodic active fire behavior associated with the August Complex.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Texas, September 1 to 4, 20202 deaths · $590,000 · 13 events
- Flash Flooding and Heavy Rain in North Carolina, September 1, 20201 death · $60,000 · 14 events
- Tornadoes and Flash Flooding in Arkansas, September 1 to 2, 2020$250,000 · EF2 · 45 events
- Rip Current in Puerto Rico, September 1, 20201 death · 1 event
- Drought in Maine, September 1 to 30, 2020$9.0 million · 18 events
- Wildfire in California, September 1 to 30, 202015 injured · 1 event
- Drought in Iowa, September 1 to 30, 2020$567,000 · 9 events
- Flash Flooding and Flooding in Oklahoma, September 1 to 4, 2020$140,000 · 52 kt wind · 11 events
- Damaging Wind and Heavy Rain in North Carolina, September 1, 2020$125,000 · 2 events
- Drought in South Dakota, September 1 to 30, 2020$102,000 · 2 events
- Drought in New Mexico, September 1 to 30, 202037 events
- Heat in Texas, September 1, 202030 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 918603.